Trimethoprim-sulfamethoxazole (TMP-SMX) treatment may be linked to the onset of severe acute respiratory distress syndrome (ARDS) in adolescents, according to a recent case series published online May 31 in Pediatrics.
“Although there is no available clinical test to confirm causality between TMP-SMX and ARDS in these adolescents, the extensive negative workup, paired with recent TMP-SMX exposure and similarity among these cases, raises the possibility that the observed ARDS was TMP-SMX triggered,” write Jenna O. Miller, MD, University of Missouri–Kansas City and Children’s Mercy Hospital and Clinics, and colleagues.
The patients were aged 13 to 18 years and had recently taken a 2- to 4-week course of TMP-SMX. Four (three females and one male) had received it for acne vulgaris. The fifth patient (a girl) had received it for a urinary tract infection.
At first presentation, the patients’ results on rapid streptococcal antigen testing were negative. Some of the patients underwent influenza and/or monospot tests, which were also negative.
The patients received symptomatic care, but all experienced worsening symptoms that required hospitalization within 1 to 5 days.
None of the patients’ conditions improved when the TMP-SMX was discontinued.
In all cases, imaging revealed evidence of pneumomediastinum and pneumothorax. As each patient’s respiratory status continued to deteriorate, all required a tracheostomy for prolonged mechanical ventilation. Four also required extracorporeal membrane oxygenation support.
Four of the patients were also either considered or listed for organ transplants at some point.
Although three of the patients’ conditions eventually improved, two died. One patient, a 13-year-old girl, required a bilateral lung and heart transplant and later died of transplant-related complications. A 15-year-old girl who had taken TMP-SMX for a urinary tract infection was placed on the lung transplant list because of advanced interstitial lung disease but died while awaiting transplant.
In all cases, the patients underwent extensive workups, including blood testing for possible rheumatologic and/or immunologic triggers. No cause was identified for the severe ARDS that developed in any of these otherwise healthy teens.
Despite being widely prescribed and generally safe, TMP-SMX has been associated with rare but severe idiosyncratic adverse drug reactions. These include skin reactions, blood dyscrasias, and liver injury.
This case series is the first to report severe and prolonged ARDS arising in association with TMP-SMX treatment in previously healthy adolescents.
The findings from this case series serve as “a reminder that the benefits must be weighed against the known and unknown risks of any medication, and those physicians caring for patients presenting with severe acute respiratory failure of unclear etiology must obtain a detailed drug-exposure history,” the authors conclude.
The authors have reported no relevant financial relationships.